A recent spike in the number of heroin-related fatalities in the Lower Mainland has prompted the BC Coroners Service to issue this public safety warning that higher potency heroin is circulating in the province.
In the first four months of 2011, the BC Coroners Service has seen over 20 cases of heroin-related overdoses, which is more than double the same period in 2010. The BC Coroners Service believes heroin to be a likely factor in several other recent cases throughout the province that are pending toxicology results.
The RCMP has confirmed that heroin being dealt to users in some areas is at least twice as potent as usual. Drug users are at an increased risk of respiratory depression, health complications, overdose and death when they are unaware of this higher potency and ingest their usual amount. Drug users should never be alone when ingesting drugs, and, where possible, should use available community services such as INSITE or needle exchanges where access to medical care is available.
The BC Coroner's Service warns the public that if you see someone who appears to be in medical distress, or if you are in the presence of a drug user who is feeling unwell after using, you should call 9-1-1 immediately. Drug users feeling unwell after using should seek immediate medical help.
The BC Coroners Service is responsible for the investigation of all unnatural, sudden and unexpected, unexplained or unattended deaths in the province. Coroners make recommendations to improve public safety and prevent future deaths.
Ministry of Public Safety and Solicitor General